Alert archive / Oregon / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Medford, OR

August 3, 2009Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 3, 2009, 1:07 PM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 3, 2009, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2009, 1:07 PM PDT (20:07 UTC)
In effect from
Aug 3, 2009, 2:00 PM PDT
Expired
Aug 3, 2009, 10:45 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS86 KMFR 032007
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
107 PM PDT MON AUG 3 2009

ORZ624-625-040600-
/O.UPG.KMFR.FW.A.0004.090803T2100Z-090804T0600Z/
/O.NEW.KMFR.FW.W.0006.090803T2100Z-090804T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
107 PM PDT MON AUG 3 2009

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING AND DRY FUELS...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THIS
UPGRADES THE FIRE WEATHER WATCH.

THUNDERSTORMS CURRENTLY DEVELOPING IN SOUTHERN PORTIONS OF FIRE
WEATHER ZONE 625 IN LAKE AND HARNEY COUNTIES WILL CONTINUE TO
INCREASE IN STRENGTH AND EXPAND IN COVERAGE AND INTENSITY AND MOVE
NORTHWARD THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS
OVER THE MOUNTAINS OF FIRE WEATHER ZONE 624...PARTICULARLY IN THE
LAKE COUNTY PORTION...WILL INCREASE IN COVERAGE TO SCATTERED THIS
AFTERNOON. WHILE HEAVY WETTING RAIN AND HAIL HAS FALLEN IN SOME
AREAS OVER THE LAST SEVERAL DAYS...OTHER AREAS REMAIN DRY AND
PRONE TO SIGNIFICANT NUMBERS OF NEW FIRE STARTS FROM LIGHTING THIS
AFTERNOON AND EVENING.

ADDITIONALLY...SOME STRONGER THUNDERSTORMS WILL HAVE THE
POSSIBILITY OF PRODUCING LOCALIZED HAIL UP TO ABOUT AN INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 60 MPH...AND VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BTL
2 follow-up statements
254 
WWUS86 KMFR 032016 CCA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
115 PM PDT MON AUG 3 2009

CORRECTED HEADLINE TO SPECIFY EFFECTED ZONES

ORZ624-625-040600-
/O.UPG.KMFR.FW.A.0004.090803T2100Z-090804T0600Z/
/O.NEW.KMFR.FW.W.0006.090803T2100Z-090804T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
107 PM PDT MON AUG 3 2009

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING AND DRY FUELS FOR FIRE WEATHER ZONES 624 AND 
625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THIS
UPGRADES THE FIRE WEATHER WATCH.

THUNDERSTORMS CURRENTLY DEVELOPING IN SOUTHERN PORTIONS OF FIRE
WEATHER ZONE 625 IN LAKE AND HARNEY COUNTIES WILL CONTINUE TO
INCREASE IN STRENGTH AND EXPAND IN COVERAGE AND INTENSITY AND MOVE
NORTHWARD THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS
OVER THE MOUNTAINS OF FIRE WEATHER ZONE 624...PARTICULARLY IN THE
LAKE COUNTY PORTION...WILL INCREASE IN COVERAGE TO SCATTERED THIS
AFTERNOON. WHILE HEAVY WETTING RAIN AND HAIL HAS FALLEN IN SOME
AREAS OVER THE LAST SEVERAL DAYS...OTHER AREAS REMAIN DRY AND
PRONE TO SIGNIFICANT NUMBERS OF NEW FIRE STARTS FROM LIGHTING THIS
AFTERNOON AND EVENING.

ADDITIONALLY...SOME STRONGER THUNDERSTORMS WILL HAVE THE
POSSIBILITY OF PRODUCING LOCALIZED HAIL UP TO ABOUT AN INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 60 MPH...AND VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BTL
279 
WWUS86 KMFR 040545
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1045 PM PDT MON AUG 3 2009

...RED FLAG WARNING IS CANCELLED FOR ZONES 624 AND 625...

ORZ624-625-040645-
/O.CAN.KMFR.FW.W.0006.000000T0000Z-090804T0600Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1045 PM PDT MON AUG 3 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. THUNDERSTORM ACTIVITY HAS MOVED NORTH OF THE AREA.


$$

GETTMAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 3, 9:00 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 9:00 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PDT MON AUG 3 2009

.DISCUSSION...12Z MODEL GUIDANCE COMING IN IS INDICATING THAT WE MAY
BE LOOKING AT ANOTHER DAY CONVECTION WISE SIMILAR TO SUNDAY. THE
BEST REGION OF MOISTURE WILL STRETCH FROM MODOC COUNTY IN NORTHEAST
CALIFORNIA THEN NORTHWARD OVER KLAMATH AND LAKE COUNTIES. I THINK WE
WILL SEE SCATTERED THUNDERSTORMS DEVELOP AGAIN OVER MODOC COUNTY
THEN NORTHWARD OVER LAKE AND KLAMATH COUNTIES. ISOLATED
THUNDERSTORMS ARE POSSIBLE JUST WEST OF THE CASCADES.

&&

.AVIATION...GENERALLY IFR CIGS WILL PREVAIL ALONG THE COAST
TODAY...WITH SOME AREAS IMPROVING TO VFR DURING
THE DAY. IFR CIGS WILL RETURN IN THE EVENING. INLAND...ISOLATED
TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND CONTINUE INTO THIS EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH
Hazardous weather outlook, Aug 3, 5:53 AM PDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
553 AM PDT MON AUG 3 2009

ORZ029>031-040400-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
553 AM PDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING. PLEASE SEE THE FIRE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 10:22 AM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1022 AM PDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     WILDFIRE         10 SE LAKEVIEW          42.09N 120.21W
08/02/2009                   LAKE               OR   PARK/FOREST SRVC

            CREWS DISPATCHED TO INVESTIGATE LIGHTNING IGNITED FIRES.
            HAIL AND HEAVY RAIN SHORTLY THEREAFTER ALLEVIATED FIRE
            SPREAD POTENTIAL.

0330 PM     HAIL             11 SE LAKEVIEW          42.08N 120.19W
08/02/2009  M0.88 INCH       LAKE               OR   PARK/FOREST SRVC

            DISMAL CREEK AREA. SIGNIFICANT PERIOD OF HAIL AND HEAVY
            RAIN.

&&

LUTZ
Local storm report, Aug 3, 11:13 AM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1113 AM PDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

SPENCER
Local storm report, Aug 3, 11:14 AM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1114 AM PDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             VALLEY FALLS            42.34N 120.28W
08/02/2009  E0.50 INCH       LAKE               OR   PUBLIC

            1/2 INCH HAIL, HEAVY RAIN, AND HIGH WINDS. NO ESTIMATION
            ON RAIN OR WIND. JACKIE AT VALLEY FALLS STORE.

0630 PM     HAIL             CRATER LAKE             42.90N 122.13W
08/02/2009  E1.00 INCH       KLAMATH            OR   CO-OP OBSERVER

            QUARTER SIZE HAIL WITH HEAVY RAIN CAUSING MUD AND ROCK
            SLIDES ACROSS THE WEST RIM ROAD AND THE EAST RIM ROAD.
            EAST RIM ROAD HAD 12 CUBIC YARDS OF MATERIAL REMOVED TO
            RE-OPEN THE ROAD.

0800 PM     TSTM WND DMG     22 NNE SUMMER LAKE      43.25N 120.57W
08/02/2009                   LAKE               OR   TRAINED SPOTTER

            8 INCH TREES BLOWN DOWN. WIND DAMAGE TO A BARN. 4 TENTHS
            OF AN INCH OF RAIN. NO HAIL.

0900 PM     TSTM WND DMG     5 E FORT ROCK           43.37N 120.95W
08/02/2009                   LAKE               OR   TRAINED SPOTTER

            100X50 FT BARN BLOWN DOWN, BENDING TREES AND STREET
            SIGNS. HEAVY RAIN...ABOUT 2 INCHES IN AN HOUR.

0900 PM     TSTM WND DMG     10 N FORT ROCK          43.50N 121.05W
08/02/2009                   LAKE               OR   PUBLIC

            180X60FT HAY BARN 20 FT AT THE EAVES WAS FLATTENED. HAY
            IN FIELDS WAS FLATTENED BY THE HEAVY RAIN AND WIND.

&&

SPENCER
Local storm report, Aug 3, 1:05 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
105 PM PDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 W WHITE CITY          42.43N 122.87W
08/01/2009  E1.00 INCH       JACKSON            OR   NWS EMPLOYEE

&&

SPENCER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:14 PM PDTSpecial Weather StatementMFRKlamath46 min
Aug 2, 5:22 PM PDTSpecial Weather StatementMFRKlamath38 min
Aug 2, 5:56 PM PDTSevere Thunderstorm WarningMFRKlamath34 min
Aug 2, 6:54 PM PDTSevere Thunderstorm WarningMFRLake36 min
Aug 2, 7:33 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath31 min
Aug 2, 11:13 PM PDTFire Weather WatchMFRHarney, Klamath, Lake14 hr
Aug 3, 4:02 PM PDTSpecial Weather StatementMFRLake43 min

Nearby

Red Flag Warnings in Oregon, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.